Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Great Falls, MT

August 6, 2004Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 6, 2004, 7:31 PM MDT for Blaine County, Hill County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 7:31 PM MDT (01:31 UTC)
Expired
Aug 6, 2004, 8:00 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Blaine County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 190 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4495 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 070131
SVRTFX
MTC005-041-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
730 PM MDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTH CENTRAL MONTANA
  THIS INCLUDES THE CITY OF CHINOOK
  SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 800 PM MDT

* AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 42 MILES SOUTHWEST OF CHINOOK TO 49 MILES SOUTH OF 
FORT BELKNAP...MOVING NORTH AT 40 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4832 10981 4785 10898 4858 10837 4888 10927

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:25 PM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 2:25 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MDT FRI AUG 6 2004

.DISCUSSION...

CONVECTIVE ACTIVITY AGAIN TAKING OFF THIS AFTERNOON. UPPER TROF
CLEARLY DEPICTED ON VISIBLE SATELLITE IMAGERY AS IS SHORT WAVE
EJECTING OUT FROM THE BASE OF THE TROF AND MOVING INTO WESTERN
MONTANA. WEST COAST UPPER TROF MOVES ACROSS NORTHERN MONTANA
SATURDAY WITH COOLER AIR SWEEPING IN BEHIND FRONTAL PASSAGE. WILL
MAINTAIN LOW POPS FOR SATURDAY BUT STRONG WESTERLY WINDS SHOULD
INHIBIT ANY PRECIPITATION OVER THE PLAINS. DRIER NORTHWEST FLOW
ALOFT SETS UP OVER THE AREA SUNDAY AS AN UPPER RIDGE BUILDS OVER THE
PACIFIC NORTHWEST. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES
THROUGH THE WEEKEND. EMANUEL

MONDAY NIGHT THROUGH FRIDAY...A NORTHWEST FLOW WILL CONTINUE ALOFT
OVER THE REGION FOR THE BEGINNING OF THE PERIOD. AS A RESULT...COOL
TEMPERATURES CAN BE EXPECTED TO CONTINUE INTO WEDNESDAY...WITH
AFTERNOON READINGS AVERAGING BETWEEN 5 AND 10 DEGREES BELOW NORMAL.
HOWEVER...DUE TO FAIRLY DRY AIR IN PLACE BY EARLY NEXT WEEK...EXPECT
DRY CONDITIONS ACROSS THE REGION FOR MUCH OF THE WEEK. EXPECT A
WARMING TREND TO START BACK UP TOWARDS THURSDAY...AS A NEW UPPER
LEVEL RIDGE STARTS TO BUILD OVER MONTANA. EXPECT TEMPERATURES TO
APPROACH NORMAL READINGS FOR THURSDAY AND FRIDAY AS WELL...AS THE
RIDGE BUILDS IN. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 052/073 046/074 048 08420
    UUUUU 075/049 076/053 081/053 084/054 084 00000000000
CTB BB 049/071 045/069 045 08430
    UUUUU 073/050 075/050 079/051 080/052 081 00000000000
HLN BB 053/076 050/078 051 0842-
    UUUUU 078/054 081/056 084/057 087/058 087 00000000000
BZN BB 050/077 045/076 044 08420
    UUUUU 077/048 078/052 081/052 085/053 085 00000000000
WEY BB 040/068 037/067 036 082-1
    UUUUU 066/041 067/044 070/044 073/046 073 00000000000
DLN UU 049/077 047/075 046 08410
    UUUUU 077/050 079/051 081/051 085/052 084 00000000000
HVR BB 056/074 048/072 047 08430
    UUUUU 074/049 077/053 083/054 086/055 087 00000000000
LWT BB 054/076 046/071 045 08420
    UUUUU 073/047 075/050 077/051 080/053 081 00000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 6, 5:30 AM MDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT FRI AUG 6 2004

MTZ009>014-044>051-054-071130-
BLAINE-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-
EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-HILL-
JUDITH BASIN-LIBERTY-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT-
SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
530 AM MDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND A PORTION OF
SOUTHWEST MONTANA

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN AND
SOUTHWEST MONTANA THIS AFTERNOON...AND WILL SPREAD ACROSS NORTH
CENTRAL MONTANA DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF
THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND
GUSTS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL MOVE THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA ON
SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF
THE FRONT...WITH COOLER AND BREEZY CONDITIONS PREVAILING BEHIND THE
FRONT. TEMPERATURES IN THE MOUNTAINS MAY DROP AS LOW AS THE MID TO
UPPER 30S SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-071130-
BEAVERHEAD-BROADWATER-GALLATIN-JEFFERSON-MADISON-
530 AM MDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL MOVE THROUGH SOUTHWEST MONTANA ON SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE
FRONT...WITH COOLER AND BREEZY CONDITIONS PREVAILING BEHIND THE
FRONT. TEMPERATURES IN THE MOUNTAINS MAY DROP AS LOW AS THE MID TO
UPPER 30S SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 6, 5:04 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             10 NE GERALDINE         47.71N 110.11W
08/06/2004  0.75 INCH        CHOUTEAU           MT   PUBLIC

&&

JSS
Local storm report, Aug 6, 5:23 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     2 S SWEET GRASS         48.97N 111.96W
08/06/2004  55 MPH           TOOLE              MT   DEPT OF HIGHWAYS

&&

JSS
Local storm report, Aug 6, 6:56 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             10 NW WINIFRED          47.66N 109.53W
08/06/2004  0.75 INCH        FERGUS             MT   PUBLIC

&&

JSS
Local storm report, Aug 6, 7:22 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
722 PM MDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     37 S LLOYD              47.75N 109.36W
08/06/2004  60 MPH           BLAINE             MT   TRAINED SPOTTER

&&

JSS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:32 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus58 min
Aug 6, 8:00 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill30 min
Aug 6, 11:41 PM MDTSevere Thunderstorm WarningTFXPondera, Teton34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.